Alert archive / Illinois / Small Craft Advisories in 2021
Small Craft Advisory 74, NWS Chicago, IL
NWS Chicago, IL issued this small craft advisory at Sep 23, 2021, 9:04 AM CDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Sep 23, 2021, 9:04 AM CDT (14:04 UTC)
- Expired
- Sep 24, 2021, 3:20 AM CDT
- In force
- 18 hr
- Issued by
- NWS Chicago, IL
The text
As transmitted.
152 WHUS73 KLOT 231404 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 904 AM CDT Thu Sep 23 2021 LMZ740>743-232215- /O.EXP.KLOT.GL.W.0013.000000T0000Z-210923T1400Z/ /O.NEW.KLOT.SC.Y.0074.210923T1404Z-210924T0800Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN- 904 AM CDT Thu Sep 23 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM CDT FRIDAY... ...GALE WARNING HAS EXPIRED... * WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and waves 6 to 9 ft. * WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor to Northerly Island IL, Northerly Island to Calumet Harbor IL and Calumet Harbor IL to Gary IN. * WHEN...Until 3 AM CDT Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ744-745-232100- /O.CON.KLOT.GL.W.0013.000000T0000Z-210923T2100Z/ Gary to Burns Harbor IN-Burns Harbor to Michigan City IN- 904 AM CDT Thu Sep 23 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... * WHAT...Gales to 35 kt. * WHERE...Gary to Michigan City IN. * WHEN...Until 4 PM CDT this afternoon. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
4 follow-up statements
079 WHUS73 KLOT 231412 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 912 AM CDT Thu Sep 23 2021 LMZ744-745-232100- /O.CON.KLOT.GL.W.0013.000000T0000Z-210923T2100Z/ Gary to Burns Harbor IN-Burns Harbor to Michigan City IN- 912 AM CDT Thu Sep 23 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... * WHAT...Gales to 40 kt. * WHERE...Gary to Michigan City IN. * WHEN...Until 4 PM CDT this afternoon. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ740>743-232215- /O.CON.KLOT.SC.Y.0074.000000T0000Z-210924T0800Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN- 912 AM CDT Thu Sep 23 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CDT FRIDAY... * WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and waves 6 to 9 ft. * WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor to Northerly Island IL, Northerly Island to Calumet Harbor IL and Calumet Harbor IL to Gary IN. * WHEN...Until 3 AM CDT Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
554 WHUS73 KLOT 232017 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 317 PM CDT Thu Sep 23 2021 LMZ744-745-240430- /O.CAN.KLOT.GL.W.0013.000000T0000Z-210923T2100Z/ /O.EXB.KLOT.SC.Y.0074.000000T0000Z-210925T0600Z/ Gary to Burns Harbor IN-Burns Harbor to Michigan City IN- 317 PM CDT Thu Sep 23 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM CDT SATURDAY... ...GALE WARNING IS CANCELLED... * WHAT...Northwest winds to 20 kt, with waves 7 to 10 feet tonight. Southwest winds 25 to 30 kt and waves 3 to 5 ft Friday afternoon and evening. * WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...Until 1 AM CDT Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ740>743-240430- /O.EXT.KLOT.SC.Y.0074.000000T0000Z-210925T0600Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN- 317 PM CDT Thu Sep 23 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM CDT SATURDAY... * WHAT...West northwest winds 15 to 20 kt with waves 5 to 9 ft tonight. Southwest winds 25 to 30 kt and waves 2 to 4 ft Friday afternoon and evening. * WHERE...Northerly Island to Calumet Harbor IL, Calumet Harbor IL to Gary IN, Winthrop Harbor to Wilmette Harbor IL and Wilmette Harbor to Northerly Island IL. * WHEN...Until 1 AM CDT Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
155 WHUS73 KLOT 240159 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 859 PM CDT Thu Sep 23 2021 LMZ740>745-241000- /O.EXT.KLOT.SC.Y.0074.000000T0000Z-210924T2200Z/ /O.NEW.KLOT.GL.A.0011.210924T2200Z-210925T0600Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 859 PM CDT Thu Sep 23 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM CDT FRIDAY... ...GALE WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT... * WHAT...For the Small Craft Advisory, waves 4 to 7 ft tonight subsiding to 3 to 5 ft Friday. For the Gale Watch, southwest winds up to 35 kt possible. * WHERE...Portions of Lake Michigan. * WHEN...For the Small Craft Advisory, until 5 PM CDT Friday. For the Gale Watch, from Friday afternoon through late Friday night. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
349 WHUS73 KLOT 240820 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 320 AM CDT Fri Sep 24 2021 LMZ740>745-241630- /O.CAN.KLOT.SC.Y.0074.000000T0000Z-210924T2200Z/ /O.NEW.KLOT.SC.Y.0075.210924T1800Z-210924T2200Z/ /O.UPG.KLOT.GL.A.0011.210924T2200Z-210925T0600Z/ /O.NEW.KLOT.GL.W.0014.210924T2200Z-210925T0600Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 320 AM CDT Fri Sep 24 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM TO 5 PM CDT THIS AFTERNOON... ...GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 1 AM CDT SATURDAY... * WHAT...For the Gale Warning, southwest gales to 35 kt expected. For the Small Craft Advisory, southwest winds to 30 kt expected. * WHERE...Winthrop Harbor to Calumet Harbor IL. Calumet Harbor IL to Michigan City IN. * WHEN...For the Gale Warning, from 5 PM this afternoon to 1 AM CDT Saturday. For the Small Craft Advisory, from 1 PM to 5 PM CDT this afternoon. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Sep 23, 6:43 AM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Sep 23, 6:43 AM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
643 AM CDT Thu Sep 23 2021
.SHORT TERM...
316 AM CDT
Through Friday...
Cyclone responsible for the somewhat inclement weather continues
to wrap up and lift north into lower Michigan early this morning.
Regional radar mosaic shows well formed deformation zone on the
western side of the cyclone with some westward expansion of the
western edge of the rain shield. Guidance is in good agreement
that the vertically deep and stacked circulation will continue to
lift pretty much straight northward today. Given the forecast
trajectory of the cyclone, continued low level dry air advection
across our CWA, and the current radar loops, it is looking like
precip will have a hard time making it into IL. Over northwest
Indiana, should see some system showers make it west into our NW
IN counties at times this morning. Lake effect machine is likely
to ramp up a bit this morning and should lead to some lake
enhancement to the shower if not outright lake effect showers.
Rain, particularly this morning, cloud cover and gusty north winds
should make it quite a feat for temps to inch their way up to the
60 degree mark over Porter County. Other than some high cloudiness
this morning, western CWA should see a good deal of sunshine today
allowing temps to get close to 70F for highs. In between, looks
for skies to gradually clear out from the west, especially this
afternoon with highs ending up in the 60s. Breezy northwest winds
should quickly subside toward sunset.
Highest waves and greatest impact from the lakeshore flooding will
be early this morning with waves gradually coming down through the
day. Current timing of lakeshore flood headlines looks good and no
changes planned.
Strengthening southwest winds and resultant warm air advection
combined with ample sunshine and dry air should set the stage for
one of those typical large diurnal swings in temps Friday. After
Friday morning lows in the 40s (except 50s in the urban heat
island of Chicago metro) high temps should quickly rise well into
the 70s, with 80F in play across north central Illinois.
- Izzi
&&
.LONG TERM...
331 AM CDT
Friday night through Wednesday...
The only real forecast concern is right at the beginning of the
long term period, with showers and a few embedded isolated
thunderstorms ahead of a cold front on Friday evening into the
early overnight. Thereafter, signs strongly point toward dry
conditions through day 7 and beyond. Daytime temperatures are
expected to average above normal overall.
On Friday evening, a strong short-wave trough extending south from
the long-wave over central Canada will pivot in. Deep low pressure
over James Bay will trail its cold front into the area. Despite
dry antecedent air mass, a ribbon of 50s Td should be realized
ahead of the front. With seasonably steep mid-level lapse rates, a
couple hundred J/kg of MUCAPE in concern with strong large scale
forcing from the trough (6-hr 500 mb height falls of 10-12 DM)
should be enough to support decent shower coverage along with
isolated embedded thunderstorms. Brisk steering flow and quick
moving nature of the front will likely keep maximum rainfall
amounts in check at up to 1/2", with a general range of 0.25-0.5.
For this forecast, leaned toward the non-operational GFS consensus
for the PoPs and WPC QPF. ECMWF ensemble has 90-100% probs for
measurable precip and 60-90% of 1/10"+ QPF. GFS also not in great
agreement with its ensemble, which has high measurable PoPs (60%+).
While rainfall amounts should be kept in check, should be downpours
given the forcing magnitude, especially in any t-storms.
Saturday will be cooler and breezy (westerly gusts up to 25-30
mph), but still quite pleasant at around 70F with plenty of sun.
Mid 30s-lower 40s Td will knock min RH % down to 25-35%, though
expectation of rain Friday night will probably help fuels from
drying out too much. After a cool Saturday night, Sunday will
quickly warm up thanks to full sun and robust southwesterly WAA.
Looking into the work week, a pretty impressive late season heat
dome will be in place over the Plains. Question is if any of this
pushes in locally. Overall ensemble consensus leans toward the
ECMWF idea of a trough digging in the east, sharpening the central
CONUS ridge axis. Eventually an omega block pattern could set up
mid to late next week, locking in the dry conditions.
Operational ECMWF is fastest with a backdoor front on Monday,
which otherwise will be warm inland of whatever extent of lake
cooling footprint occurs. Think the 00z operational GFS is
probably too aggressive in advecting the extreme for this late in
the season 850 mb thermal ridge in, given the decent ECMWF and GFS
ensemble agreement. Gridded forecast favors northeasterly flow
from expansive high pressure over the Great Lakes in the wake of
early season backdoor front. Official forecast high temps could
be a bit too warm, though forecast message is pleasant and dry
conditions, cooler lakeside by day.
Castro
&&
.FIRE WEATHER...
331 AM CDT
Southwest winds should quickly increase later Friday morning into
the afternoon. Currently looks like a few hours of peak 20ft
winds around 15-20 mph with higher gusts. Current forecasts for
minimum afternoon RH values northwest of I-55 are between 30-40
percent, but it is worth noting that set-ups like Friday's
forecast set-up can sometime see RH values dropping lower than
forecast due to deep mixing and strong winds tapping into dry air
above the surface. The 10-hour fuel stick moisture values should
remain just above critical thresholds as well, so at this time it
appears the threat of reaching red flag criteria is quite low.
However, the strong winds, low RH, and antecedent dry conditions
should result in a heightened (mainly grass) fire danger,
particularly northwest of I-55 across northern Illinois.
- Izzi
&&
.AVIATION...
For the 12Z TAFs...
643 AM CDT
The concerns at the Chicago area TAF sites include:
* Gusty northwest to north-northwest winds today
* Occasional lake effect -SHRA possible at GYY
* Possible late day lake breeze shift at MDW, GYY, and maybe ORD
Strong low pressure will track north across lower Michigan today,
bringing continued gusty north-northwest winds. Peak gusts during
the daytime should top out at 20-25 kt, with some occasional gusts
over 25 kt possible. Direction is expected to range between 320
and 340 degrees at ORD and MDW. Then, given the north-northwest
direction, possible that direction flops over to northeast after
after 19 or 20z near the lake. The HRRR model has shown good
performance in similar setups to today, so opted to include a
northeast shift at MDW and north-northeast at GYY. Forecast
soundings suggest that the boundary, assuming lake breeze does
move inland, would struggle to reach ORD, so no lake breeze shift
included there. Winds will shift to light west/west-southwest this
evening-tonight and then southwest on Friday with 15-20 kt gusts
by late morning.
Lake effect/lake enhanced SHRA have slowly been inching west over
northern Indiana, not too far east of GYY VC at this time.
Continued with VCSH mention there and added temporary MVFR CIGs
with VFR -SHRA for possibility current activity gets a bit closer.
Castro
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006-ILZ103-ILZ104 until 7 PM
Thursday.
Lakeshore Flood Advisory...ILZ103-ILZ104 until 10 AM Thursday.
IN...Beach Hazards Statement...INZ001-INZ002 until 4 AM Friday.
Lakeshore Flood Warning...INZ001-INZ002 until 7 PM Thursday.
LM...Gale Warning...Winthrop Harbor to Gary IN until 9 AM Thursday.
Gale Warning...Gary to Michigan City IN until 4 PM Thursday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Sep 23, 4:04 AM CDT, 5 hours before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 404 AM CDT Thu Sep 23 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-240915- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 404 AM CDT Thu Sep 23 2021 /504 AM EDT Thu Sep 23 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... Significant Lakeshore Flood Risk. High Swim Risk. DISCUSSION... Large waves and elevated lake levels will result in lakeshore flooding this morning along the Chicago lakefront and into the afternoon across northwest Indiana. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday... Limited Thunderstorm Risk. Elevated Fire Weather Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-240915- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 404 AM CDT Thu Sep 23 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. Weather hazards expected... Gale force winds and or very hazardous waves. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday... Hazardous conditions for small craft are likely. Limited Thunderstorm Risk. Saturday... Hazardous conditions for small craft are likely. - Izzi Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
Nearby
Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.